Indiana, 2014

Flash Flood and Hail in Indiana, May 21 to 22, 2014

May 21 to 22, 2014 · NWS LMK · 11 events in 7 counties and zones

Strong instability developed during the afternoon of the 21st to the south of a weak boundary sliding south across central Indiana. A shortwave moving across the western Great Lakes contributed to steep low level lapse rates and strong mid-level winds that supported several rounds of strong convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Strong instability developed during the afternoon of the 21st to the south of a weak boundary sliding south across central Indiana. A shortwave moving across the western Great Lakes contributed to steep low level lapse rates and strong mid-level winds that supported several rounds of strong convection. During the late afternoon, a southeastward-moving bow echo brought wind damage and minor flooding to southeastern Indiana. Throughout the rest of the evening and the early morning hours on the 22nd, several additional rounds of convection, each one just west of the previous round, would bring additional severe weather. Overnight convection was aided by a strong low level southwesterly jet and the presence of pre-existing boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 6:11 PM EST, 39 minutes earlier.

Area forecast discussion, May 21, 6:11 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
711 PM EDT Wed May 21 2014

...Mesoscale Forecast Update...
Issued at 705 PM EDT Wed May 21 2014

Broken line of storms extends from southeast Indiana back into
east-central Illinois, and is making enough headway to the SE to
clip Jefferson County in Indiana and Trimble County in KY.
Development along the outflow to help build the line SW has been
limited by a strong cap around 750-800mb.

However, these storms have had little difficulty putting out wind
gusts close to 50 mph, perhaps even stronger in between observation
sites. Also, as this activity tries to edge southward into Kentucky,
the dynamics are better given stronger mid-level winds.

Hail threat is already in the process of evolving into more of a
wind threat, but can't rule out SVR hail north of I-64. Wind threat
will be the main player for most of the evening, but that could
evolve into a heavy rain threat later and location will depend
heavily on where the line hangs up parallel to the flow aloft.

.SHORT TERM (Now through Thursday Night)...
Issued at 255 PM EDT Wed May 21 2014

...Severe Storms with Strong Wind Gusts Possible This Evening...

Storms are firing this afternoon over north central Indiana and are
heading quickly to the southeast. Recent AMDAR sounding from SDF
shows strong cap still in place over the Ohio Valley.  However this
cap is expected to weaken over the next few hours, allowing storms
to our north to make it into southern Indiana and north central
Kentucky this evening.  The storms should develop further across
Indiana and Ohio late this afternoon and possibly gel into a linear
MCS that would dive southeastward.  As a result, strong gusty winds
will be the main threat with the storms, with large hail in the
strongest storms also possible.  The best chances for storms will be
between 5pm and 11pm from southern Indiana into north central
Kentucky, though that timing could change if a bowing squall line
forms and brings convection south more quickly.  The storms should
weaken and be shunted more to the east as they attempt to cross
Kentucky and run into more persistent capping associated with an
upper ridge centered over the lower Mississippi Valley and Gulf
states.

Behind the evening storms, scattered showers and thunderstorms will
be possible through the night as we remain slightly unstable and a
cold front approaches from the northwest, reaching the Ohio River
around dawn.  Any overnight activity is not expected to be severe.

Thursday the cold front will drop from the Ohio River to just north
of the Tennessee border.  Scattered afternoon thunderstorms will
likely pop over southern Kentucky as a result. A few storms could
reach severe limits with gusty winds and perhaps some hail.

Any storms in the south Thursday afternoon will dissipate quickly
with sunset, leaving us with quiet conditions for the rest of
Thursday night.

.LONG TERM (Friday through Wednesday)...
Issued at 300 PM EDT Wed May 21 2014

The 12 UTC models are in reasonable agreement thru the forecast
period showing a rather meridional 500 mb pattern with a trough over
the northeast U.S., ridge in the Plains states, and trough over the
western states. This pattern is forecast to shift slowly east during
the period. There are, however, evolutionary differences that show
up with the western trough/upper low as it heads east into the
Plains next week, which has an effect on precipitation chances by
mid next week over the Ohio Valley.

At the start of the period on Friday, the surface front should be
over TN, which will bring in cooler and less humid air courtesy of
surface high pressure to our north. Dry weather is expected with
highs in the mid 70s over the Bluegrass to around 80 in west and
southwest sections of central KY. The high pressure center will keep
fair weather entrenched over south-central IN and central KY for
much of the Memorial Day weekend.

Saturday will be dry with continued relatively low humidity values
with afternoon highs in the upper 70s east to lower 80s west after
morning lows in the 50s in most locations. On Sunday, the 500 mb
ridge axis over the nation's midsection will slowly push east
causing the surface high to move to our east. As a result, warmer
and gradually more humid air will begin to move in Sunday afternoon
and especially Monday (Memorial Day). Models hint that a little more
moisture could try to move through the ridge into the lower Ohio
Valley Sunday afternoon/evening, but will maintain a dry forecast at
this time. Highs Sunday will be in the 80s, while temperatures
Monday afternoon should peak in the upper 80s in many areas and
perhaps touch 90 in some spots as humidity levels rise as well. It
will be a very summerlike holiday.

After Monday, the trough/upper low to our west shows more
discrepancy in the models, particularly in the 12z GFS. The GFS
again tries to drop the low from the central Plains to the lower
Mississippi Valley as it swings another strong shortwave south out
of Canada into the eastern Great Lakes. This model scenario has been
fluctuating the last few runs. On the other hand, the 12z runs of
the Canadian GEM and ECMWF are more consistent with themselves and
each other, keeping the low moving slowly east as it becomes cut off
from the main flow aloft farther north.

This scenario is favored and would result in an increasing chance of
showers and thunderstorms over our western forecast area by Tuesday
afternoon, with better rainfall coverage potentially Wednesday and
Thursday (especially afternoons and evenings) when the upper low
should be just to our west with a persistent moist southerly flow
ahead of it (assuming a correct ECMWF solution). Going with this
scenario implies slightly cooler high temperatures by the middle of
next week due to more clouds and rainfall. Nevertheless, it will
remain rather humid during this time frame.

&&

.AVIATION (00Z TAF Update)...
Updated at 705 PM EDT Wed May 21 2014

Main issue is timing of thunderstorms in SDF and LEX this evening.
Line of storms over southern Indiana is making slow but steady
southeastward progress, aided by limited development on the outflow.

Best chance for storms in both SDF and LEX will be from 01-04Z, and
upstream obs suggest that 40 kt gusts are likely. Brief IFR
visibilities are expected in the rain cores from these storms. Main
source of uncertainty is the potential for development along the
outflow, and will account for this by initializing VCTS.

Storms should clear out after midnight, but that is where it turns
to a low-confidence forecast. Surface front will hang up somewhere
over Kentucky, and a weak disturbance will likely ride along the
west-to-east oriented boundary. High-resolution models are trending
farther south and west with this boundary, which would keep any
renewed precip out of SDF and LEX. BWG would seem to have a better
chance, but probabilities there are still too low to include precip
in the TAF.

Lighter WNW winds expected on Thursday, with just enough Cu to
generate a barely-VFR ceiling. Can't rule out a stray storm at BWG
but do not expect enough of a restriction to go prevailing with it.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Mesoscale......
Short Term.....13
Long Term......TWF
Aviation.......RAS
Hazardous weather outlook, May 21, 2:43 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT WED MAY 21 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
343 PM EDT WED MAY 21 2014 /243 PM CDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE MIDWEST THIS EVENING. AS IT
DOES SO...THUNDERSTORMS THAT DEVELOP ACROSS CENTRAL INDIANA AND
ILLINOIS WILL MOVE SOUTHEAST INTO SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY THIS EVENING. SOME OF THE STORMS WILL BE SEVERE WITH
DAMAGING WINDS BEING THE MAIN THREAT. LARGE HAIL AND AN ISOLATED
TORNADO OR TWO WILL ALSO BE POSSIBLE. THE STRONGEST STORMS WILL
PRODUCE LOCALLY VERY HEAVY RAIN.

THE BEST TIMING FOR STORMS WILL BE 5PM TO 11PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL STORMS ARE POSSIBLE THURSDAY AFTERNOON AS THE FRONT
SAGS INTO SOUTH CENTRAL KENTUCKY. A FEW OF THE STORMS ACROSS FAR
SOUTHERN KENTUCKY MAY BE STRONG...WITH GUSTY WINDS AS THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER OBSERVED THIS EVENING
THROUGH THURSDAY TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Special weather statement, May 21, 5:50 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT WED MAY 21 2014

INZ079-KYZ032-212320-
JEFFERSON IN-TRIMBLE KY-
650 PM EDT WED MAY 21 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 50 MPH WINDS...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MADISON TO MADISON TO 10 MILES WEST OF MADISON...AND MOVING SOUTH AT
30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MADISON...
  BROOKSBURG AND MILTON...
  MONITOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3875 8521 3869 8520 3874 8526 3873 8532
      3863 8522 3857 8520 3863 8538 3876 8556
TIME...MOT...LOC 2250Z 350DEG 28KT 3877 8526 3875 8543
          3875 8556

SCHOETTMER
Special weather statement, May 21, 5:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
658 PM EDT WED MAY 21 2014

INZ079-212330-
JEFFERSON IN-
658 PM EDT WED MAY 21 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 50 MPH WINDS...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF MADISON...AND MOVING EAST
AT 30 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...

  MAINLY RURAL AREAS OF NORTHEASTERN JEFFERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3875 8520 3876 8538 3891 8530 3892 8520
TIME...MOT...LOC 2258Z 291DEG 27KT 3890 8527

SCHOETTMER
Special weather statement, May 21, 6:08 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM EDT WED MAY 21 2014

KYZ032-033-035-212340-
FRANKLIN KY-HENRY KY-TRIMBLE KY-
708 PM EDT WED MAY 21 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 50 MPH WINDS...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
VEVAY TO 7 MILES SOUTHEAST OF CARROLLTON TO BEDFORD...AND MOVING
SOUTHEAST AT 50 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  BEDFORD...
  LACIE AND DRENNON SPRINGS...
  DELVILLE AND FRANKLINTON...
  SLABTOWN AND FALLIS...
  ORVILLE AND GEST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3859 8521 3860 8508 3857 8507 3858 8504
      3856 8500 3851 8502 3852 8498 3849 8498
      3846 8494 3847 8492 3846 8490 3844 8492
      3842 8488 3838 8488 3834 8474 3829 8492
      3860 8533 3862 8522
TIME...MOT...LOC 2308Z 324DEG 42KT 3885 8503 3861 8503
          3857 8526

SCHOETTMER
Special weather statement, May 21, 6:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
729 PM EDT WED MAY 21 2014

INZ079-KYZ032-220000-
JEFFERSON IN-TRIMBLE KY-
729 PM EDT WED MAY 21 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND UP TO 40 MPH WINDS MOVING INTO JEFFERSON COUNTY
INDIANA...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ABOUT 8 MILES SOUTH OF VERNON...AND MOVING
SOUTHEAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN REDUCING
VISIBILITIES AND POTENTIALLY CAUSING SOME FLOODING...UP TO PENNY
SIZE HAIL...AND GUSTY WINDS OF 30 TO 40 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  MADISON...
  WIRT AND MIDDLEFORK...
  MADISON MUNICIPAL AIRPORT AND BELLEVIEW...
  RINGWALD AND NORTH MADISON...
  MILTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3870 8519 3869 8522 3874 8526 3874 8532
      3872 8532 3868 8528 3867 8528 3863 8543
      3881 8565 3892 8551 3892 8521
TIME...MOT...LOC 2328Z 300DEG 29KT 3885 8553

TWF

The radar

The Louisville radar (KLVX), 95 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
May 21, 6:50 PM EST
Where
Jefferson County, 0.88 mi NE of Antioch Grange
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -85.460

A spotter just west of Madison reported 1 inch hail.

Flash Flood, Jefferson

When
May 21, 8:01 PM EST
Where
Jefferson County, 0.71 mi NNW of Madison to 0.76 mi NNW of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.740, -85.384

Hanging Rock Hill Road was closed due to high water. A radar estimated rainfall of 2 to 3 inches fell within a two hour period.

Hail, Clark

When
May 21, 8:24 PM EST
Where
Clark County, 0.88 mi SW of Sellersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -85.760

Quarter sized hail was reported in Sellersburg.

Hail, Clark

When
May 21, 8:28 PM EST
Where
Clark County, 0.88 mi NW of St Joseph Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -85.790

A spotter 2 miles southwest of Sellersburg saw 1 inch hail.

Hail, Floyd

When
May 21, 8:31 PM EST
Where
Floyd County, 1.48 mi SSW of St Joseph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -85.810

Hail, Floyd

When
May 21, 8:33 PM EST
Where
Floyd County, 1.63 mi W of New Albany
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.300, -85.830

Local media relayed a report of 1.25 inch hail just north of Interstate 64 in New Albany.

Thunderstorm Wind, Washington

When
May 22, 12:10 AM EST
Where
Washington County, Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.600, -86.100

Local law enforcement reported that a tree fell onto a home in Salem.

Thunderstorm Wind, Scott

When
May 22, 12:11 AM EST
Where
Scott County, 0.88 mi NW of Scottsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.690, -85.780

The Scott County emergency management reported several trees down countywide.

Thunderstorm Wind, Harrison

When
May 22, 2:20 AM EST
Where
Harrison County, New Salisbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.320, -86.100

New Salisbury law enforcement reported a tree down across a road.

Hail, Crawford

When
May 22, 2:43 AM EST
Where
Crawford County, Riddle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -86.430

A storm that interacted with a previous boundary briefly acquired supercell characteristics and produced golf ball sized hail near Riddle.

Hail, Crawford

When
May 22, 2:48 AM EST
Where
Crawford County, Sulphur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -86.470

A spotter reported a large amount of quarter sized hail that whitened the ground just northeast of Sulfur Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507961, 507959, 507964, 507966, 507968, 507969, 507973, 507974, 507975, 507970, 507971.